test Browse by Author Names Browse by Titles of Works Browse by Subjects of Works Browse by Issue Dates of Works
       

Advanced Search
Home   
 
Browse   
Communities
& Collections
  
Issue Date   
Author   
Title   
Subject   
 
Sign on to:   
Receive email
updates
  
My Account
authorized users
  
Edit Profile   
 
Help   
About T-Space   

T-Space at The University of Toronto Libraries >
Faculty of Medicine >
Faculty Publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1807/18015

Title: Drug-drug interactions among elderly patients hospitalized for drug toxicity
Authors: Juurlink, DN
Mamdani, M
Kopp, A
Laupacis, A
Redelmeier, DA
Department: Health Policy, Management and Evaluation
St. Michael's Hospital
Keywords: Drug-drug interactions
toxicity
Issue Date: 2-Apr-2003
Publisher: American Medical Association
Citation: Juurlink DN, Mamdani M, Kopp A, Laupacis A, Redelmeier DA. Drug-drug interactions among elderly patients hospitalized for drug toxicity. JAMA. 2003;289(13):1652-8.
Abstract: CONTEXT: Drug-drug interactions are a preventable cause of morbidity and mortality, yet their consequences in the community are not well characterized. OBJECTIVE: To determine whether elderly patients admitted to hospital with specific drug toxicities were likely to have been prescribed an interacting drug in the week prior to admission. DESIGN: Three population-based, nested case-control studies. SETTING: Ontario, Canada, from January 1, 1994, to December 31, 2000. PATIENTS: All Ontario residents aged 66 years or older treated with glyburide, digoxin, or an angiotensin-converting enzyme (ACE) inhibitor. Case patients were those admitted to hospital for drug-related toxicity. Prescription records of cases were compared with those of controls (matched on age, sex, use of the same medication, and presence or absence of renal disease) for receipt of interacting medications (co-trimoxazole with glyburide, clarithromycin with digoxin, and potassium-sparing diuretics with ACE inhibitors). MAIN OUTCOME MEASURE: Odds ratio for association between hospital admission for drug toxicity (hypoglycemia, digoxin toxicity, or hyperkalemia, respectively) and use of an interacting medication in the preceding week, adjusted for diagnoses, receipt of other medications, the number of prescription drugs, and the number of hospital admissions in the year preceding the index date. RESULTS: During the 7-year study period, 909 elderly patients receiving glyburide were admitted with a diagnosis of hypoglycemia. In the primary analysis, those patients admitted for hypoglycemia were more than 6 times as likely to have been treated with co-trimoxazole in the previous week (adjusted odds ratio, 6.6; 95% confidence interval, 4.5-9.7). Patients admitted with digoxin toxicity (n = 1051) were about 12 times more likely to have been treated with clarithromycin (adjusted odds ratio, 11.7; 95% confidence interval, 7.5-18.2) in the previous week, and patients treated with ACE inhibitors admitted with a diagnosis of hyperkalemia (n = 523) were about 20 times more likely to have been treated with a potassium-sparing diuretic (adjusted odds ratio, 20.3; 95% confidence interval, 13.4-30.7) in the previous week. No increased risk of drug toxicity was found for drugs with similar indications but no known interactions (amoxicillin, cefuroxime, and indapamide, respectively). CONCLUSIONS: Many hospital admissions of elderly patients for drug toxicity occur after administration of a drug known to cause drug-drug interactions. Many of these interactions could have been avoided.
URI: http://hdl.handle.net/1807/18015
ISSN: 0098-7484
Appears in Collections:Faculty Publications

Files in This Item:

File Description SizeFormat
2009 - JAMA - Drug Drug Interactions Among Elderly.pdf176.1 kBAdobe PDF
View/Open

Items in T-Space are protected by copyright, with all rights reserved, unless otherwise indicated.

uoft